Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

A little GvHD to go with my chemo brain

Posted Nov 03 2011 11:32am
It's been five and a half weeks since I last saw my transplant doctor and the rest of the team of specialists who work so hard to ensure I maintain a reasonable quality of life.  I've been off of bactrim, valtrex, and v-fend since that last visit and I can feel the difference.  These three drugs were taken as a precautionary measure against pneumonia, viruses, and fungal infections.  I've managed to avoid catching anything so far, and when you consider the fact that I spend a large part of my day sitting amongst a menagerie of college students, most of whom are just barely out of their teens, that is quite a feat in itself.

The real reason for brining this up is related to another drug that I still take.  Tacrolimus is an immunosuppressant drug that keeps my transplanted immune system in line.  The anti-fungal I was taking also helped boost my ability to metabolize the tacrolimus, which meant that 1mg was enough to keep my immune system under control, and thus GvHD was a very minor nuisance.  I still only take 1mg of tacrolimus and my immune system has started acting like a petulant baby left with a sitter.

The GvHD affecting my skin, mouth, scalp, and eyes has flared up ever so slightly.  My skin feels like sandpaper and no amount of moisturizer really helps.  I get small rashes, mostly on the lower part of my face.  They're easily controlled with cortisone cream and are more annoying than threatening.  I've had one mouth sore to date and that went away after a few applications of a steroid mouth rinse.  My eyes are a little drier than usual, but honestly, they've been dry since transplant number one.  I continue to use restasis drops and that keeps the problem under control.

As for my scalp, well, it's just gross.  I constantly look like I'm smuggling artificial snow in my dark locks.  My scalp itches sporadically and ferociously.  I use a dandruff shampoo that smells like burning tar as well as a prescription topical steroid solution that I'm only supposed to apply every two to three days.  I think the new normal for me includes an abundance of flakes of dead skin peppering my dark hair.  It definitely beats having cancer, but really?

I've also been taking the new hormone replacement therapy for five and a half weeks.  I do not love it.  I was taking Prempro, which left me feeling even keeled and emotionally stable, before the whole fertility mystery.  Now I'm taking Seasonale and I constantly feel like I have PMS.  Poor Chris has been a trooper while I've subjected him to hormonal whiplash.  I'm starting to get a handle on it, so I'll stick it out for another month or two in the hope that the compulsive bitchiness disappears.  If it doesn't resolve, I'll ask to be put on something else.

There's a month left to my current semester of school and to put things bluntly, my scholastic performance to date has not been stellar.  I'm stumbling badly in an estimating class and the very best I can hope for is a C.  Truth be told, I will probably repeat the class next semester.  As for the other two classes I'm taking, I have Bs in both.  I'm a bit of a freak about my grades, so you'll have to excuse my neurosis if a C sounds like a good deal to you.  I spend more time than most working on the material and trying to understand the subjects.  Chemo brain makes life difficult and so I have to work ten times as hard to do half as well as most people.  I no longer do tests well and time constraints only make things worse.  In real world applications, I can bore you to tears with what I've learned.  Give me a list of questions and an hour to answer them all and I am suddenly struck dumb.

I'll get through it.  My professors are great and have been very understanding.  One professor who knew me from classes taken before the transplant has been especially fantastic about everything.  He makes an extra effort to be sure that I understand how to work things out during class.  I've spent quite a few mornings in this professor's office getting extra help on the subject. Chris has been helping me nearly every day with the subject outside of class.  You'd think I'd have an A given the amount of effort I've been putting in on top of the extra help I've been getting.  It's the class in which I am doing the worst.
Post a comment
Write a comment:

Related Searches